Florida, 2011

Hail in Florida, June 21, 2011

June 21, 2011 · NWS TBW · 1 event in 1 county or zone

An afternoon seabreeze developed along the coast and scattered thunderstorms formed along the boundary. One storm produced hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

An afternoon seabreeze developed along the coast and scattered thunderstorms formed along the boundary. One storm produced hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 21, 12:53 PM EST, 4 hours 57 minutes earlier.

Area forecast discussion, Jun 21, 12:53 PM EST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
153 PM EDT TUE JUN 21 2011

.SHORT TERM (TONIGHT-THURSDAY)...
THE MID/UPPER LEVEL RIDGE WILL REMAIN OVER FLORIDA THROUGH
WEDNESDAY THEN DURING THURSDAY BECOMES SUPPRESSED SOUTHWARD SOME
AS A TROUGH MOVES INTO THE EASTERN STATES. MEANWHILE AT THE
SURFACE THE RIDGE AXIS WILL GENERALLY REMAIN ACROSS CENTRAL
FLORIDA INTO THURSDAY WITH A SOUTH TO SOUTHWEST FLOW ACROSS THE
NATURE COAST...LIGHT SOUTHERLY WINDS OVER THE CENTRAL ZONES AND A
SOUTHEAST TO SOUTH FLOW ACROSS THE SOUTHERN AREAS. OVERALL FLOW
WILL REMAIN LIGHT ENOUGH FOR THE WEST COAST SEA BREEZE TO DEVELOP
EACH AFTERNOON. WEDNESDAY LOOKS TO BE SIMILAR TO TODAY WITH
MID/UPPER LEVEL SUBSIDENCE AND DRY AIR PERSISTING LEADING TO
RATHER LOW RAIN CHANCES. BEST CHANCES WILL CONTINUE ACROSS THE
SOUTH WHERE SLIGHTLY MORE MOISTURE WILL REMAIN. THEN DURING
THURSDAY DEEPER MOISTURE...PRECIPITABLE WATER 1.7 TO 1.9 INCHES...
WILL MOVE NORTHWARD AND THIS COMBINED WITH DAYTIME HEATING AND
INCREASING MOISTURE WILL LEAD TO SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS.

DAYTIME HIGH TEMPERATURES WILL REMAIN ABOVE NORMAL FOR WEDNESDAY
THEN RETURN TO CLOSER TO NORMAL ON THURSDAY AS ADDITIONAL CLOUDS
AND PRECIPITATION ARE EXPECTED. OVERNIGHT LOWS WILL REMAIN NEAR
TO A FEW DEGREES ABOVE NORMAL.

.LONG TERM (THURSDAY NIGHT-TUESDAY)...
THE GFS AND ECMWF HAVE CHANGED LITTLE SINCE YESTERDAY...INCREASING
MY CONFIDENCE IN A PERIOD OF INCREASED CLOUD COVER AND UNSETTLED
WEATHER. WHILE THE SYNOPTIC FEATURES OVER THE EASTERN HALF OF THE
COUNTRY ARE HANDLED SIMILARLY ENOUGH...THERE IS A DIFFERENCE IN
THE AMOUNT OF MOISTURE POOLED OVER THE WESTERN GULF ON FRIDAY. THE
GFS IS MORE ROBUST AND HAS BEEN VERY CONSISTENT WITH THIS
MOISTURE. THIS DEEP TROPICAL MOISTURE WILL BE TAPPED BY THE UPPER-
LEVEL TROUGH MOVING SLOWLY EASTWARD TOWARD THE EAST COAST OF THE
U.S. BY SUNDAY. THE DEPTH AND STRENGTH OF THE TROUGH AS WELL AS
THE AVAILABLE MOISTURE IN THE WESTERN GULF WILL DETERMINE JUST HOW
SHOWERY OUR WEATHER IS THROUGH THE END THIS WEEK.

RIGHT NOW...IT LOOKS LIKE THE BEST MOISTURE CONVERGENCE OVER THE
STATE WILL CONTINUE THROUGH SATURDAY...THEN MID-LEVEL HEIGHTS
BEGIN  TO RISE AS THE EASTERN U.S. TROUGH LIFTS OUT TO THE NORTH.
THE FEED FROM THE DEEP TROPICAL MOISTURE GETS CUT OFF ON SUNDAY
ALLOWING THE REGION TO RETURN TO MORE TYPICAL SUMMER-TIME SHOWERS
AND THUNDERSTORMS...BUT PRECIPITABLE WATERS REMAIN BETWEEN 1.8 AND
2.1 INCHES SO EXPECT AFTERNOON SEA BREEZES TO BE QUITE ACTIVE.

&&

.AVIATION...
SOME PERIODS OF CIGS AROUND 4000 FEET ARE POSSIBLE OVER FMY AND
RSW UNTIL THE LATE AFTERNOON HOURS...BUT IN GENERAL EXPECT VFR
CONDITIONS SHOULD PREVAIL FOR THE NEXT 24 HOURS. SOME
THUNDERSTORMS MAY LINGER THROUGH THE EARLY EVENING HOURS...BUT
MAINLY TO THE EAST OF THE TERMINALS.

&&

.MARINE...
SURFACE HIGH PRESSURE WILL CONTINUE TO SUPPORT LIGHT WINDS WITH
SEAS OF 2 FEET OR LESS OVER THE GULF WATERS FOR THE NEXT FEW DAYS.
A SEA BREEZE WILL DEVELOP ALONG THE COAST WEDNESDAY AND THURSDAY
AFTERNOON THEN THE OVERALL FLOW WILL BECOME SOUTH TO SOUTHWEST
FRIDAY AND SATURDAY.

&&

.FIRE WEATHER...
NO FIRE WEATHER HIGHLIGHTS OVER THE NEXT FEW DAYS AS LOW LEVEL
MOISTURE WILL GRADUALLY BE INCREASING KEEPING RELATIVE HUMIDITY
VALUES ABOVE CRITICAL LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  78  93  78  91 /   5  20  20  40
FMY  76  94  76  92 /  20  30  20  40
GIF  75  96  75  93 /   5  20  10  40
SRQ  76  92  76  91 /  20  20  20  40
BKV  71  95  72  92 /   5  20  20  40
SPG  80  91  80  90 /   5  20  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...69/CLOSE
LONG TERM...63/JILLSON
AVIATION...22/REYNES
Hazardous weather outlook, Jun 21, 3:43 AM EST, 14 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
443 AM EDT TUE JUN 21 2011

FLZ039-042-043-048>052-055>057-060>062-065-212015-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
443 AM EDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ISOLATED THUNDERSTORMS WILL DEVELOP OVER WEST CENTRAL AND SOUTHWEST
FLORIDA TODAY AS THE EAST AND WEST COAST SEA BREEZE BOUNDARIES
COLLIDE DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. STORMS
THAT DEVELOP TODAY WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINS
STRONG GUSTY WINDS...FREQUENT LIGHTNING STRIKES...AND SMALL HAIL.

...EXCESSIVE HEAT IMPACT...
TEMPERATURES CLIMBING INTO THE MID AND UPPER 90S COMBINED WITH A
HUMID AIR MASS WILL PRODUCE HEAT INDICES IN THE 100 TO 105 DEGREE
RANGE OVER INLAND LOCATIONS DURING THE AFTERNOON. IF YOU WORK OUTDOORS
REMEMBER TO DRINK PLENTY OF WATER AND TAKE FREQUENT BREAKS IN THE
SHADE. DO NOT LEAVE CHILDREN OR PETS IN LOCKED VEHICLES! TEMPERATURES
CAN RISE ABOVE 130 DEGREES IN MINUTES...QUICKLY INCREASING THE CHANCE
FOR HEAT STROKE AND POSSIBLE DEATH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...THUNDERSTORM IMPACT...
SEA BREEZE BOUNDARY INTERACTIONS WILL HELP TO PRODUCE ISOLATED
THUNDERSTORMS OVER THE REGION AGAIN ON WEDNESDAY. INCREASING
MOISTURE WILL LEAD TO HIGHER SHOWER AND THUNDERSTORM COVERAGE
THURSDAY THROUGH THE UPCOMING WEEKEND. STORMS THAT DEVELOP WILL
BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINS...FREQUENT LIGHTNING
STRIKES...STRONG GUSTY WINDS...AND SOME SMALL HAIL.

...EXCESSIVE HEAT IMPACT...
DAYTIME TEMPERATURES WILL REMAIN IN THE MID AND UPPER 90S OVER WEST
CENTRAL AND SOUTHWEST FLORIDA ON WEDNESDAY. THESE HIGH TEMPERATURES
COMBINED WITH A HUMID AIR MASS WILL AGAIN PRODUCE HEAT INDICES VALUES
IN THE 100 TO 105 DEGREE RANGE OVER INLAND LOCATIONS DURING THE
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MCMICHAEL

In the hours before

Special weather statement, Jun 21, 3:55 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
455 PM EDT TUE JUN 21 2011

FLZ065-212145-
LEE-
455 PM EDT TUE JUN 21 2011

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN LEE COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED 11 MILES SOUTHEAST OF BONITA SPRINGS...MOVING NORTHWEST AT 20
MPH...WILL AFFECT BONITA SPRINGS AND ESTERO...UNTIL 545 PM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 116 AND 123.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE
A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2633 8183 2633 8185 2635 8187 2638 8188
      2639 8187 2644 8195 2657 8182 2638 8164
      2632 8165 2631 8166 2631 8181
TIME...MOT...LOC 2055Z 136DEG 16KT 2625 8167

JOHNSON
Special weather statement, Jun 21, 4:57 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
557 PM EDT TUE JUN 21 2011

FLZ051-212245-
HILLSBOROUGH-
557 PM EDT TUE JUN 21 2011

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL HILLSBOROUGH COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM
LOCATED NEAR BLOOMINGDALE...OR NEAR BRANDON...MOVING NORTHWEST AT 10
MPH...WILL AFFECT RIVERVIEW...BLOOMINGDALE...VALRICO AND BRANDON...
UNTIL 645 PM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 254 AND 266.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. HAIL UP TO ONE HALF INCH IN
DIAMETER IS EXPECTED. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR
ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2811 8232 2793 8219 2783 8230 2796 8247
TIME...MOT...LOC 2157Z 137DEG 8KT 2790 8229
Special weather statement, Jun 21, 5:04 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
604 PM EDT TUE JUN 21 2011

FLZ065-212245-
LEE-
604 PM EDT TUE JUN 21 2011

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LEE COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR SOUTHWEST INTERNATIONAL AIRPORT...OR NEAR LEHIGH
ACRES...MOVING WEST AT 5 MPH...WILL AFFECT LEHIGH ACRES...WHISKEY
CREEK...PAGE PARK-PINE MANOR AND FORT MYERS VILLAS...UNTIL 645 PM
EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 123 AND 136.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2659 8190 2666 8163 2648 8158 2635 8185
TIME...MOT...LOC 2205Z 074DEG 6KT 2655 8170

JOHNSON
Special weather statement, Jun 21, 5:28 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
628 PM EDT TUE JUN 21 2011

FLZ042-043-212315-
SUMTER-CITRUS-
628 PM EDT TUE JUN 21 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
CITRUS AND CENTRAL SUMTER COUNTIES FOR A STRONG THUNDERSTORM WITH
HAIL AND STRONG WIND GUSTS VALID UNTIL 715 PM EDT...

AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
STRONG THUNDERSTORM LOCATED NEAR LAKE PANASOFFKEE...OR 7 MILES NORTH
OF BUSHNELL...NEARLY STATIONARY...WILL AFFECT BUSHNELL AND LAKE
PANASOFFKEE.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 314 AND 321.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
HAIL UP TO NICKEL SIZE MAY OCCUR. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2869 8231 2891 8223 2881 8196 2864 8203
TIME...MOT...LOC 2229Z 090DEG 2KT 2876 8211

JOHNSON
Special weather statement, Jun 21, 5:38 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
638 PM EDT TUE JUN 21 2011

FLZ055-056-212315-
HARDEE-MANATEE-
638 PM EDT TUE JUN 21 2011

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN MANATEE...CENTRAL
MANATEE COUNTY AND NORTHWESTERN HARDEE COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR MYAKKA HEAD...OR 13 MILES WEST OF WAUCHULA...MOVING
WEST AT 10 MPH...WILL AFFECT MYAKKA HEAD AND DUETTE...UNTIL 715 PM
EDT. THUNDERSTORMS WILL ALSO AFFECT CENTRAL MANATEE COUNTY NEAR LAKE
MANATEE STATE PARK.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2761 8229 2765 8222 2764 8207 2758 8191
      2747 8202 2742 8234 2751 8243
TIME...MOT...LOC 2236Z 112DEG 11KT 2753 8204

The radar

The Tampa radar (KTBW), 81 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Polk

When
June 21, 5:50 PM EST
Where
Polk County, 1.76 mi S of West Frostproof
Measured
0.75 in hail
Reported by
Public
Coordinates
27.705, -81.576

The public reported penny sized hail west of Highway 27 in southern Polk County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324731.